Article ID: EJ20-0184
Propylthiouracil (PTU)-induced otitis media with anti-neutrophil cytoplasmic antibody (ANCA)-associated vasculitis (OMAAV) is an extremely rare adverse event associated with anti-thyroid drugs and is not well recognized. A 42-year-old woman with Graves’ disease undergoing PTU therapy for 8 years visited our hospital because of earache and congested feeling in her left ear. Blood tests, a computed tomography scan and pure tone audiometry revealed otitis media and moderate mixed hearing impairment. Antibiotics, ear drops with antibiotics and painkillers were administered. However, her earache and hearing loss gradually got worse and symptoms of facial nerve palsy appeared. At several weeks after initiation of the treatment, a high serum level of myeloperoxidase (MPO)-ANCA, 75.6 U/mL, was revealed. After excluding other causes, she was diagnosed with OMAAV. PTU was suspected as the cause of her OMAAV and was immediately discontinued, and prednisolone was started. Hearing impairment in her left ear gradually got better and showed substantial improvement. Facial nerve palsy disappeared. Although PTU-induced OMAAV is an extremely rare disease, it is important to recognize the disease, as delayed treatment can lead to irreversible hearing loss, hypertrophic pachymeningitis, and subarachnoid hemorrhage. When patients taking anti-thyroid drugs, especially PTU, are diagnosed with refractory otitis media or hearing loss, it is possible that OMAAV might be the cause and thus serum ANCA levels should be evaluated.